Back to Ask the Diabetes Team Ask the Diabetes Team

From Coimbatore, TamilNadu, India:

My father has type 2 diabetes and has taken oral medications for about eight years. Since it was becoming less effective, he tried insulin. He tried two brands--pork insulin, one from Novo Nordisk-India and Eli Lilly-India. He developed local allergic reactions, including redness and hard lumpiness in the injected area. I live in the U.S. and I got him Novolin and Humulin, from Novo Nordisk and Lilly. The Humulin was slightly better but had similar reactions. All were local allergic reactions.

We had gotten Humalog and he tried it for a couple of days. He developed a systemic allergy and went into anaphylactic shock. By God's grace, he was treated properly and is fine. What should be his treatment from now? He is back on oral medications and his sugar level is back under control. Insulin therapy is desirable because he has dietary flexibility and he can take fruits which help his stomach from a lot of heart medications he takes. I have read that once a patient gets allergic reactions, he will have them even with other kinds of insulin. Is insulin administration by other means effective without allergies? I read that lispro can be effective under these circumstances in Lispro in the Treatment of Insulin Allergy. What is this? Can you provide clarity and advice about best possible treatment.


I am glad your father has recovered from the allergic reaction. The seriousness of his response suggests you cannot casually gamble with different rapid-acting subcutaneous insulin administration. Although the problem is not common, when it occurs it is very problematic. I would suggest seeking the services of a certified clinical allergist/immunologist for the potential therapy of desensitization. This process involves sequentially larger doses of insulin over time to induce tolerance to the insulin product to be used. Obviously, you do not want to use the Humalog (lispro) for this since his most severe reaction was with this agent.

I am not clear why he needs insulin if oral agents control his sugar. Maybe what you are saying is that the oral agents help bring down the sugars but they are not optimal, hence the need for the insulin therapy.


Original posting 28 Apr 2004
Posted to Insulin and Mental Health


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.